Immunotherapy Side Effects: New Global Guidelines for Nurses

Zosia Chustecka

October 16, 2017

YOKOHAMA, Japan ― New guidelines on how to deal with immunotherapy adverse events were launched here at the 18th World Conference on Lung Cancer (WCLC).

The new guidelines were developed over the course of the past year, after a need for educational support for those caring for lung cancer patients was identified at the previous WCLC in Vienna, Austria. The document was produced by the Nurse and Allied Health Committee of the International Association for the Study of Lung Cancer (IASLC). It is currently available in hard copy and is being distributed here at the meeting for feedback. Attendees have been asked to review the guidelines in the context of clinical practice and to provide feedback via a link on the IASLC website.

The final version will be launched online, hopefully before the end of the year, coauthor Kim Rohan, RN, hematology/oncology advanced practice nurse at the Edward Cancer Center in Naperville, Illinois, told Medscape Medical News. The plan is to make it available for downloading and printing and to have it translated into many different languages.

The guidelines are aimed at nurses and clinicians who are treating lung cancer patients with immunotherapy, she said. The adverse events that can occur with these drugs are different from those seen with chemotherapy and targeted agents, she explained. The immune-related adverse events can affect many different body systems and include gastrointestinal, dermatologic, endocrine, ocular, hepatic, neurologic, and pulmonary toxicities.

Although immune-related adverse events are broadly similar among patients with different tumor types, there are also some particular problems. Lung cancer patients seem to be more prone to pneumonitis than patients with melanoma, Rohan commented, perhaps because lung cancer patients usually undergo radiotherapy before immunotherapy, and radiotherapy can itself cause pneumonitis.

The guidelines include easy-to-read tables, with each table outlining the toxicities that can affect a particular body system. The toxicities are graded, and a color code highlights the need for action. The less severe toxicities are coded green, to signify that treatment with immunotherapy should be continued. The severe toxicities ― which can be life-threatening ― are coded red to indicate that immunotherapy should be stopped. An amber code indicates that clinicians should proceed with caution.

"As immunotherapy treatment continues to be utilized more frequently, the guidelines will be essential to helping nurses understand and mitigate the potential side effects," commented coauthor Anne Fraser, oncology nurse practitioner from New Zealand, who is chair of the IASLC Nurse and Allied Health Committee.

"Our aim in producing these guidelines was to provide an international approach to managing adverse events," she explained. Each adverse event has been reviewed by a multidisciplinary team composed of members of an international community of clinicians who treat and support people with lung cancer and their families. "In this regard, the IASLC guidelines are unique," she commented.

Timely Evaluation Is Essential

During the meeting, an expert noted the practical advice that is provided by the guidelines on managing immunotherapy toxicities produced by the European Society of Medical Oncology, which were published earlier this year in the Annals of Oncology.

"Timely evaluation of immunotherapy adverse events is essential, as they can become severe or even life-threatening," commented Hossein Borghaei, DO, medical oncologist at the Fox Chase Cancer Center in Philadelphia, Pennsylvania.

"We need to train patients to come in and see us when they develop adverse events, as most respond to steroids," he said. He added that the dose of steroids is fairly high, at 1-2 mg/kg, and may need to be tapered off slowly during a 6-week period.

One problem is that some patients do not want to report adverse events, because they are concerned that the immunotherapy might then be stopped. They see this as taking away their chance of a lifesaving treatment, he commented.

Another problem involves patients who travel some distance to receive the immunotherapy and then develop an adverse effect after returning home. They present at the local emergency department, where the clinicians may not be as familiar with the spectrum of immune-related adverse events as specialists who see more of these patients.

For these reasons, it is useful to give patients a card to carry that details the treatment they are receiving and that lists all the potential adverse events, he said.

18th World Conference on Lung Cancer (WCLC). Presented October 15, 2017.

For more from Medscape Oncology, follow us on Twitter: @MedscapeOnc

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....